MAUDE Adverse Event Report: ETHICON INC. PDSII VIO 27IN 0 S/A UR-6; SUTURE, SURGICAL, ABSORBABLE

ETHICON INC. PDSII VIO 27IN 0 S/A UR-6; SUTURE, SURGICAL, ABSORBABLE
Model Number D7185
Medical Device Problem Code Material Separation (1562)
Health Effect - Clinical Code Insufficient Information (4580)
Date of Event 06/28/2023
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that a patient underwent a laparoscopic distal pancreatectomy and splenectomy on (b)(6) 2023 and suture was used.During the procedure, the suture broke off from the atraumatic needle and was stuck inside patient¿s cavity.The surgeon managed to take it out at the end.The suture only passed through soft tissue twice and detached when surgeon was pulling gently on it to tie off: there were no known complication as a result of the prolonged surgery time up-to-date.The tissue being sutured was lodged between layers of fat.No additional dissection was required on other tissue other than targeted tissue, although surgeon had to use a pair of artery to dig through the fat to look for and retrieve the needle.The operation was prolonged because of it.There is no record of the exact minute count.There was no known change in post op care related to the prolonged operation.Additional information was requested.
 
Additional Manufacturer Narrative
(b)(4).This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon inc, or its employees that the report constitutes an admission that the product, ethicon inc or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.A manufacturing record evaluation was performed for the finished device lot, and no non-conformances were identified.H6 component code: g07002 device not returned.Additional information was requested, and the following was obtained: was there any adverse consequence associated with the patient? were there any unexpected outcomes or complications as a result of the prolonged surgery time? how long (in minutes) did the surgery prolong? what tissue was being sutured when the event occurred? was additional dissection required in other organs/tissues other than the target tissue? was there any change in the patient¿s post operative care due to the prolonged procedure? there was no known adverse consequences associated with the patient so far.Re operation where the 0 pds atraumatic was detached & stuck inside patient¿s cavity: there was nil known complication as a result of the prolonged surgery time up-to-date.The tissue being sutured was lodged between layers of fat.No additional dissection was required on other tissue other than targeted tissue, although surgeon had to use a pair of artery to dig through the fat to look for and retrieve the needle.The operation was prolonged because of it.But we do not have a record of the exact minute count.There was no known change in post op care related to the prolonged operation.Attempts have been made to retrieve the device.To date the device has not been returned.If the device or further details are received at a later date a supplemental medwatch will be sent.Please provide the patient's demographic information including age, gender, weight, bmi at the time of index procedure the diagnosis and indication for the index surgical procedure? on what tissue was the suture used? what was the tissue condition (normal, thin, calcified, fragile, diseased)? how was the suture placed (interrupted or continuous)? how was the suture originally tied (multiple knots, square knot, etc.)? please describe any medical/surgical intervention required for this suture event including dates and results.Please explain the term ¿use a pair of artery¿ to dig through the fat to look for and retrieve the needle? did ¿use a pair of artery¿ create any additional tissue damage in tissue other than the target tissue? it was stated ¿re operation where the 0 pds atraumatic was detached & stuck inside patient¿s cavity¿.Does the term ¿re operation¿ mean a second procedure was performed? or does the term ¿re operation¿ just refer to re-suturing being performed during the initial procedure? or does ¿re operation¿ mean in regards to the initial procedure or just referring to the initial procedure? did the operating surgeon observe any suture deficiency or anomaly before, during, after the suture placement or during any re-operation? other relevant patient history/concomitant medications? what is the physician¿s opinion as to the etiology of or contributing factors to this event? what is the patient's current status? is any device being returned under this file, (b)(4)? if applicable, will product be returned? if so, please provide the return date and tracking information.
 
Additional Manufacturer Narrative
(b)(4).This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon inc, or its employees that the report constitutes an admission that the product, ethicon inc or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.Additional information: a2, a3.Additional information was requested, and the following was obtained: answers to some of the questions raised: patient is a 73 year old male for laparoscopic distal pancreatectomy and splenectomy.Tissue condition was normal with no other known relevant history or concomitant medication contributing to tissue deviation.The suture was being used for closure of port site.Surgeon just passed it through the fat once and was about to tie a knot when the needle popped off.There was no known additional tissue damage after using an artery to retrieve the wedged needle.Operating surgeon did not make further comments other than pointing out the suture should not have popped off.Patient was operated on (b)(6) 2023 and discharged on (b)(6) 2023.Affected product was not returned because it was sharp and contaminated - classified as high risk for sharps injury.There was not sufficient information obtained to answer the remaining questions.Corrected information: h6 type of investigation.
 
Additional Manufacturer Narrative
Product complaint # (b)(4).H6 component code: g07002 - no device problem found.This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon inc, or its employees that the report constitutes an admission that the product, ethicon inc or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.H3 investigation summary: the product was returned for evaluation.Visual inspection and functional testing were conducted on the returned device.The returned sample determined that it was received, thirteen sealed samples that pertain to product code d7185.In the inspection of the returned samples, the packets were opened and were tested to verify the dispensability of the sutures, and the sutures were dispensed without problems.A functional test was performed using instron equipment, and the pull force results were above the minimum requirements.As part of the quality process, all devices are manufactured, inspected, and released to approved specifications.There may have been other circumstances or issues that occurred during the use of the device that we were unable to duplicate during our laboratory analysis.This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon inc, or its employees that the report constitutes an admission that the product, ethicon inc or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.Manufacturer site address updated.

Brand Name
PDSII VIO 27IN 0 S/A UR-6
Common Device Name
SUTURE, SURGICAL, ABSORBABLE
Manufacturer (Section D)
ETHICON INC.
1000 route 202
raritan NJ 08869
Manufacturer (Section G)
ETHICON INC.-JUAREZ
calle durango #2751
col salvacar
ciudad juarez 32575
MX   32575
Manufacturer Contact
elba bello
1000 route 202
raritan, NJ 08869
9083863534
MDR Report Key17373452
Report Number2210968-2023-05296
Device Sequence Number7008929
Product Code NEW
UDI-Device Identifier10705031027343
UDI-Public10705031027343
Combination Product (Y/N)N
Initial Reporter CountryAS
PMA/510(K) Number
N18331
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 10/16/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberD7185
Device Catalogue NumberD7185
Device Lot NumberSKMMEB
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/06/2023
Supplement Date Received by Manufacturer08/08/2023
09/07/2023
10/12/2023
Initial Report FDA Received Date07/21/2023
Supplement Report FDA Received Date08/30/2023
09/07/2023
10/16/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured09/21/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age73 YR
Patient SexMale